Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS North Platte, NE

July 5, 2019Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 5, 2019, 1:35 AM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 1:35 AM MDT (07:35 UTC)
Expired
Jul 5, 2019, 4:53 AM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

860 
WGUS53 KLBF 050735
FFWLBF
NEC031-161-051230-
/O.NEW.KLBF.FF.W.0012.190705T0735Z-190705T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
135 AM MDT Fri Jul 5 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southwestern Cherry County in north central Nebraska...
  Central Sheridan County in the Panhandle of Nebraska...

* Until 630 AM MDT.

* At 134 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rushville, Hay Springs, Clinton, Highway 61 crossing the Snake
  River, Big Hill, Billys Lake, Morgan Lake, Lone Butte, Intersection
  of Beaver Creek Road and White Clay Creek Road, Highway 27 crossing
  the Niobrara River, Smith Lake State Wildlife Management Area,
  Highway 250 crossing the Niobrara River, Intersection of Highway 61
  and Survey Valley Road, Walgren Lake State Recreation Area, Rock
  Hill, Intersection of Highway 27 and Mills Road, Round Lake and
  Intersection of Highway 87 and Antelope Road.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

This includes the following highways...
 Highway 20 between mile markers 74 and 100.
 Highway 250 between mile markers 23 and 48.
 Highway 61 between mile markers 180 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4277 10278 4278 10222 4262 10159 4249 10150
      4226 10149 4239 10275 4254 10278

$$

ET
1 follow-up statement
817 
WGUS73 KLBF 051053
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
453 AM MDT Fri Jul 5 2019

NEC031-161-051103-
/O.CAN.KLBF.FF.W.0012.000000T0000Z-190705T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherry NE-Sheridan NE-
453 AM MDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4277 10278 4278 10222 4262 10159 4249 10150
      4226 10149 4239 10275 4254 10278

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:32 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 11:32 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1232 AM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Thu Jul 4 2019

The primary forecast challenge through Friday night deals with
thunderstorms and severe potential. A surface boundary / cool front
bisecting the Sandhills should drop south tonight, which will be the
focus for the storms. The atmosphere is primed for large hail,
strong winds, and torrential rainfall.

This evening and tonight... Convective initiation is underway across
northwest Nebraska (Sheridan Co) as of 20z. A few thundershowers are
also pulsing up and down along the differential heating boundary,
roughly aligned with I-80, caused by a stubborn stratus deck over
far SW Neb. Expect an increase in activity through the evening in
the panhandle as CIN continues to erode and upper air support
arrives in the form of an H5-7 shortwave. Severe indices suggest the
potential for large hail, damaging winds, very heavy rain, and
possibly a tornado. The 19z LBF RAOB shows a cap remaining around
H7, while SPC mesoanalysis suggests it's quickly eroding (also shown
by the showers). Instability is ample (MUCAPE 2000-3000j/kg) due to
mid/upper 60s dew points and lifted index around -5. CAPE in the -10
to -30C hail growth zone is also rather fat. Deep layer shear has
increased to around 40 kts in western Neb and around 30 kts central
Neb, which is sufficient for organized and sustained convection.
Short-term model guidance is in agreement with bringing the LLJ nose
right into southwest Neb, which should increase low level shear.
Current southeast surface winds are creating a veering profile and
are not forecast to change much tonight. Thinking the greatest hail
and tornado threat will be west of Hwy 61, where convective mode is
more likely to be supercellular. Around 06z, storms should grow more
upscale around the Hwy 83 corridor as they become more elevated and
the wind profile becomes more unidirectional. Forecast soundings
maintain plenty of DCAPE (1000+ j/kg) while the storms become
clusters or a QLCS, adding to the damaging wind threat. Included
heavy rain wording to the entire CWA as PWATs are well above climo,
moisture transport vectors indicate a large fetch of moisture
streaming up the Plains, and previous nights' rainfall totals have
exceeded one inch. The greatest thunder coverage, and subsequent
severe threat, should be out of the CWA by 12z. Generally followed a
blend of the HRRR and NAMnest for storm timing.

Friday and Friday night... Continued thunder mention as the region
sits in easterly/upslope flow in the post fropa environment.
Sufficient instability remains with the help of cooler temps
aloft/steep lapse rates and continued moisture advection in the low
levels. Deep layer shear is also supportive of severe potential.
Concerns include effects from tonight's convection, location of
outflow boundaries, the lack of an LLJ, and overall coverage (CAMs
not as bullish). Cooled max temps slightly to account for mixed
cloudiness, northeast flow at H85, and potential storms. Forecast
highs range from upper 70s along the Pine Ridge to mid 80s far
southwest.

.LONG TERM...(Saturday through Thursday)
Issued at 340 PM CDT Thu Jul 4 2019

The synoptic pattern into early next week suggests continued
periodic thunderstorm chances and seasonable temperatures for
western Nebraska. The area sits on the periphery of the Western US
trough and southern Plains high, a favored area for storm tracks and
in an environment supportive of strong convection. Various surface
boundaries (quasi-stationary or warm front Sunday and cool front
Tuesday) will add forcing and lift. Temperature-wise, highs should
stick to the lower 80s through the weekend, then warm early next
week under WAA and southerly flow at H85.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1232 AM CDT Fri Jul 5 2019

Two thunderstorm complexes are expected overnight across
southwest Nebraska and northern Nebraska. The storm activity could
span most to nearly all of western and north central Nebraska.
Storm activity is expected to exit swrn and ncntl Nebraska 12z-14z
Friday morning. VFR is expected thereafter through 22z Friday
afternoon.

Scattered to numerous thunderstorm coverage is expected Friday
evening with storms developing in the west and moving east in the
evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...CDC
Hazardous weather outlook, Jul 4, 9:43 PM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1043 PM CDT Thu Jul 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-060345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1043 PM CDT Thu Jul 4 2019 /943 PM MDT Thu Jul 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Numerous to widespread thunderstorms will blossom late this
evening across southwestern Nebraska and parts of the Sandhills.
These storms will then continue through late tonight. Severe
storms will be possible with large hail, damaging winds, and heavy
rainfall all threats.

Elsewhere, scattered thunderstorms will be possible across
northwestern Nebraska and northern Nebraska late tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Daily thunderstorm chances continue this weekend and into next
week. A marginal risk of severe weather exists across portions of
the outlook area both Friday and Saturday, with hail, wind, and
heavy rain being the main threats. Severe weather potential for
Sunday and beyond is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening,
especially west of Highway 83. Reports of hail, wind, and
rainfall reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 5, 12:38 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
138 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     4 NNE NORTH PLATTE      41.19N 100.75W
07/05/2019  M48 MPH          LINCOLN            NE   MESONET

            MESONET STATION EW7235 NORTH PLATTE 4N.

&&
Local storm report, Jul 5, 12:49 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     1 NW SUTHERLAND         41.17N 101.14W
07/05/2019  M58 MPH          LINCOLN            NE   MESONET

            PWS STATION KNESUTHE2

&&

JURGENSEN
Local storm report, Jul 5, 12:51 AM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     TSTM WND GST     6 WNW MAXWELL           41.11N 100.63W
07/05/2019  M53 MPH          LINCOLN            NE   ASOS

            ASOS STATION KLBF NORTH PLATTE AIRPORT.

&&
Special weather statement, Jul 5, 1:08 AM MDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
108 AM MDT Fri Jul 5 2019

NEZ004-094-050745-
Sheridan NE-Western Cherry NE-
108 AM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 145 AM MDT...

At 108 AM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Lone Butte, Irwin, Highway
27 crossing the Niobrara River, Shell Lake State Wildlife Management
Area, Rock Hill and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 87 and 116.
 Highway 250 between mile markers 47 and 48.

A Severe Thunderstorm Watch remains in effect until 600 AM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4300 10189 4258 10210 4271 10256 4300 10233
TIME...MOT...LOC 0708Z 204DEG 40KT 4274 10226

Gomez
Special weather statement, Jul 5, 1:26 AM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
226 AM CDT Fri Jul 5 2019

NEZ005-008-009-025>027-037-038-059-050815-
Brown NE-Loup NE-Eastern Cherry NE-Custer NE-Rock NE-Thomas NE-
Blaine NE-Lincoln NE-Logan NE-
226 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN ROCK...LOUP...SOUTHEASTERN BROWN...EASTERN LINCOLN...
EASTERN LOGAN...CUSTER...BLAINE AND SOUTHERN THOMAS COUNTIES UNTIL
315 AM CDT...

At 225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Thedford to 10 miles south of
Dunning to 13 miles northeast of Wellfleet. Movement was northeast at
45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Taylor, Brewster, Arnold, Callaway, Brady, Merna, Oconto,
Anselmo, Dunning, Halsey, Victoria Springs State Recreation Area,
Lillian, Milburn, Highway 83 crossing The Dismal River, Milburn
Diversion Dam State Wildlife Management Area, Fox Bayou, Almeria
Meadow State Wildlife Management Area, Walworth and Lodi.

This includes the following highways...
 Highway 183 between mile markers 122 and 148.
 Highway 2 between mile markers 216 and 283.
 Highway 92 between mile markers 244 and 273.
 Interstate 80 in Nebraska between mile markers 193 and 208.
 Highway 83 between mile markers 131 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, southwestern, north central and west central Nebraska. A
Severe Thunderstorm Watch also remains in effect until 700 AM CDT for
north central Nebraska.

LAT...LON 4076 10062 4165 10018 4182 10080 4221 9995
      4200 9924 4105 9973 4105 10022 4089 10023
TIME...MOT...LOC 0725Z 242DEG 47KT 4183 10064 4168 10011 4086 10053

Gomez
Local storm report, Jul 5, 1:31 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
231 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     8 SW CALLAWAY           41.21N 100.03W
07/05/2019  M64 MPH          CUSTER             NE   CO-OP OBSERVER

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:38 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Jul 4, 6:43 PM MDTSevere Thunderstorm WarningLBFCherry, Thomas62 min
Jul 4, 7:37 PM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Thomas38 min
Jul 4, 8:14 PM MDTSpecial Weather StatementLBFBlaine46 min
Jul 4, 10:33 PM MDTSpecial Weather StatementLBFDeuel27 min
Jul 4, 10:42 PM MDTSpecial Weather StatementLBFChase33 min
Jul 4, 10:47 PM MDTSpecial Weather StatementLBFGosper28 min
Jul 4, 11:02 PM MDTAreal Flood AdvisoryLBFDeuel, Garden3 hr
Jul 4, 11:12 PM MDTFlash Flood WarningLBFFrontier5 hr
Jul 4, 11:18 PM MDTSevere Thunderstorm WarningLBFFrontier42 min
Jul 4, 11:32 PM MDTFlash Flood WarningLBFDeuel, Garden5 hr
Jul 4, 11:42 PM MDTSpecial Weather StatementLBFKeith33 min
Jul 4, 11:57 PM MDTSevere Thunderstorm WarningLBFFrontier48 min
Jul 5, 12:00 AM MDTAreal Flood AdvisoryLBFChase2 hr
Jul 5, 12:07 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson38 min
Jul 5, 12:15 AM MDTSpecial Weather StatementLBFLincoln30 min
Jul 5, 12:22 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson23 min
Jul 5, 12:24 AM MDTAreal Flood AdvisoryLBFKeith, Lincoln5 hr
Jul 5, 12:26 AM MDTSpecial Weather StatementLBFHayes49 min
Jul 5, 12:40 AM MDTSevere Thunderstorm WarningLBFCuster, Hayes, Hooker, Lincoln, Logan, McPherson and 1 more65 min
Jul 5, 12:48 AM MDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
Jul 5, 1:02 AM MDTAreal Flood AdvisoryLBFCherry, Sheridan4 hr
Jul 5, 1:08 AM MDTSpecial Weather StatementLBFSheridan37 min
Jul 5, 1:26 AM MDTSpecial Weather StatementLBFBlaine, Custer, Loup, Thomas49 min
Jul 5, 1:39 AM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Custer, Garfield, Holt and 3 more51 min
Jul 5, 1:44 AM MDTSevere Thunderstorm WarningLBFCuster, Frontier, Hayes, Lincoln, Loup46 min
Jul 5, 1:52 AM MDTAreal Flood AdvisoryLBFHayes2 hr
Jul 5, 2:36 AM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Cherry, Garfield, Holt, Keya Paha and 2 more54 min
Jul 5, 2:44 AM MDTAreal Flood AdvisoryLBFCuster, Lincoln3 hr
Jul 5, 2:46 AM MDTSpecial Weather StatementLBFCuster59 min
Jul 5, 3:07 AM MDTAreal Flood AdvisoryLBFGarfield, Holt, Loup, Rock3 hr
Jul 5, 3:29 AM MDTAreal Flood AdvisoryLBFBoyd, Keya Paha3 hr
Jul 5, 3:33 AM MDTSpecial Weather StatementLBFGarfield, Holt, Loup, Rock42 min
Jul 5, 3:42 AM MDTSpecial Weather StatementLBFCuster48 min
Jul 5, 8:14 AM MDTSpecial Weather StatementLBFFrontier46 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.